Have your allergies gotten worse since going on Remicade and/or 6mp?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Apr 2006
Total Posts : 686
   Posted 1/20/2008 1:30 PM (GMT -6)   
I've just spent 3 days in the hospital as a result of an allergic reaction to the fumes from a glue a construction crew in my office was using. I've always been allergic to trees, grass, dust and mold and have been getting allergy shots for the past 2 years. I don't have asthma and have never used inhalers for my allergies. Zyrtec is the most I've had to use. My allergies have never been bad, but this is the second time in 2 months that I've wound up in the hospital with anaphalaxis. I had an episode in November and my allergist has not been able to determine the cause. My lip blew up, then my tongue swelled and I couldn't breath. She tested me for everything that I ate for 4 day prior to the episode and nothing. I've been breaking out in hives and they don't know why. The doctors in the ER said that it is not surprising that I am so sensitive since I have two auto immune illnesses (crohn's and Hashimotos), but I can't stand this. I've been on the remicade and 6mp for a year and don't have any reactions during or after the infusion, so my gastro doesn't think the drugs are to blame. Any ideas?

Remicade and 6MP

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 1/20/2008 3:13 PM (GMT -6)   
Jodi, my allergies actually improved while on Remicade and Imuran. Prior to starting those 2 meds, I used to sneeze 20-30 times in a row, 10-15 times a day. Eating a meal caused it. Going outdoors, coming inside, opening the newspaper or a magazine, etc. I broke out in rashes all the time. I was also tied to 2 different inhalers and an oral asthma med because the sneezing episodes signaled a wheezing episode.

My GI predicted that my asthma/allergies would greatly improve while on Remicade. He was so right. In fact they have done clinical trials on the anti-TNFs for asthma.

All that said, there are different causes of allergic responses. So you might be responding to an allergen that Remicade does not help with it does for me. I was just this morning reading an article about it, pertaining to sudden swelling of the tongue and lips. The five groups are: Immunoglobulin E (IgE); Bradykinin-mediated group; Complement-mediated group; Nonimmunologic group; and Idiopathic. Now to what the groups mean.

From eMedicine Case Study:
Immunoglobulin E (IgE)–dependent group, which may involve specific antigens (eg, foods, drugs, pollens, venoms), physical stimulation (eg, cold, vibration, exercise), or certain autoimmune disorders (eg, lupus erythematosus, cryoglobulinemia, juvenile rheumatoid arthritis, autoimmune thyroid disease)

Bradykinin-mediated group, which may involve hereditary or acquired C1 esterase inhibitor (C1INH) deficiency or malfunction or may involve angiotensin-converting enzyme (ACE) inhibitors

Complement-mediated group, in which patients may have serum sickness, necrotizing vasculitis, or a reaction to a transfusion of blood products

Nonimmunologic group, in which the disease is related to direct mast-cell activators (eg, opiates, antibiotics, radiologic contrast material) or agents that alter arachidonic acid metabolism (eg, nonsteroidal anti-inflammatory drugs, azo dyes, benzoates)


Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?

Regular Member

Date Joined Jul 2006
Total Posts : 330
   Posted 1/20/2008 9:05 PM (GMT -6)   
I find I'm developing lots of allergies to medications. I've had to stop many of the crohn's drugs because of adverse symptoms. For example, my most recent admittance to hospital, they gave me flagyl as one of the drugs to treat an infection I had developed while on remicade. Strike off another drug in my arsenal, as I quickly broke into hives all over my body and developed breathing issues. Lots of IV benadryl and steriods later and I was OK. I seem to react poorly to most of the drugs out there. If there's a rare or very rare potential reaction, in my case just add "this applies to you Bev" -lol . It's becoming a bit of a family joke.

Veteran Member

Date Joined Jan 2007
Total Posts : 656
   Posted 1/20/2008 9:16 PM (GMT -6)   
My allergies actually improved--but my fibrocystic breast disease, which had completely disappeared for at least a decade, returned with a vengeance since I started taking 6MP. It's miserable! Except for that, I don't seem to have any adverse reactions to the 6MP, but this thing is a big, big pain (literally).

Regular Member

Date Joined Sep 2004
Total Posts : 229
   Posted 1/20/2008 10:02 PM (GMT -6)   
interesting, now that I think of it my seasonal allergies have gotten worse, I'm on Allegra D for about 9 months out of the year now. It might be remi related but, who knows...lol
Thanks!!!! (Hugs)

Computers are magnificent tools for the realization of our dreams, but no machine can replace the human spark of spirit, compassion, love, and understanding.
- Louis Gerstner, CEO, IBM

Veteran Member

Date Joined Feb 2007
Total Posts : 1010
   Posted 1/21/2008 8:17 AM (GMT -6)   
Immunosuppressants have a tendency to reduce symptoms of allergies. If you think about it, that makes sense, since many of the symptoms of allergy -- post-nasal drip, sneezing, watery eyes etc. are the result of the body mustering its defences to fight the presence of a foreign invader. This is the very thing our drugs are working to suppress.

My allergies are almost non-existent since going on azathioprine. Having said that, you are experiencing very serious issues and all possible causes need to be investigated, including how your body is reacting to your medication.

30+ years living with Crohn's.

Veteran Member

Date Joined Apr 2006
Total Posts : 686
   Posted 1/21/2008 1:58 PM (GMT -6)   
So the question becomes what has changed in the last 2 months that is causing me to suddenly have life threatening allergic reactions to things?

Remicade and 6MP

Regular Member

Date Joined Apr 2004
Total Posts : 407
   Posted 1/21/2008 2:38 PM (GMT -6)   
Jodi, I'm like you I have had my allergies get worse...... the crohns is in remission with Imuran but not the allergies, mine have positively got worse! I bet it has to do with how this DD effects each of us so differently. I'm of the group who is over weight and can't seem to loose anything - I go ona diet and end up gaining weight...... ugh! years & years of D. and I still gained..... prob. due to scaring in area that says famine to body. And then the other folks who can't seem to gain any weight for the life of them, or the ones who have constipation instead of d. ....... wish we could have something that showed all the different types of manifestions of this DD - maybe one of these days......
 May God Bless and keep you in his care.

Veteran Member

Date Joined Apr 2006
Total Posts : 686
   Posted 1/21/2008 8:37 PM (GMT -6)   

My crohns is also in remission thanks to remicade and 6mp. Until 2 months ago my allergies were not much of an issue either. I would pop a zyrtec on occasion and have to use eye drops every so often and all of that stopped when I started getting allergy shots 2 years ago. I am also slightly overweight, but that is changing thanks to weight watchers. I don't get d too often, I tend to vomit more when I'm in a flare. I just need to work with my doctors to figure out what has changed. Regular allergic reactions I can deal with, but two life threatening episodes in 2 months scares me.

Remicade and 6MP

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 4:44 PM (GMT -6)
There are a total of 2,710,254 posts in 298,876 threads.
View Active Threads

Who's Online
This forum has 153426 registered members. Please welcome our newest member, Dantheman1983.
301 Guest(s), 13 Registered Member(s) are currently online.  Details
George_, sherbear46, Old Hat, XxdavexX, TatianaC7, grdner, Dantheman1983, lucynethel (OR Just Mike), Girlie, morningills, Joseph W, beave, NotQuiteAntonio

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer